Myocarditis Reported In Adolescents After COVID 19 Vaccinati
Get authentic, real-time news that helps you fight COVID-19 better.
Install PlexusMD App for doctors. It's free.
Pfizer-BioNTech COVID-19 mRNA vaccine remains the only vaccine with an Emergency Use Authorization (EUA) for 12- to 17-year-old children. In a recent case series, researchers reported seven cases of acute myocarditis or myopericarditis in healthy male adolescents within four days of receiving the second dose of the PfizerBioNTech COVID-19 vaccination.

This case series offers useful preliminary information on clinical and therapeutic details regarding myocarditis among adolescents. While health officials investigate whether vaccination caused this condition, a corresponding author of the report, said she hoped the report would raise clinicians' awareness to suspect and report these cases.

The researchers reported cases of 7 male patients ages 14-19 who were otherwise healthy. They were presented with symptoms of myocarditis or myopericarditis two to four days after their second dose of the Pfizer-BioNTech COVID-19 vaccine. All of them had chest pain, and five had a fever. Other symptoms seen in one or more patients included shortness of breath, fatigue, pain in both arms, nausea, vomiting, headache, anorexia and weakness.

All of the teens had elevated troponin levels and abnormal electrocardiogram and cardiac MRI results, according to the report. All boys were tested negative for COVID 19 or multisystem inflammatory syndrome during their diagnosis of myocarditis. Additional testing did not point to another viral cause of the inflammation.

~ Treatment Details:
Among 7 patients, 6 received non-steroidal anti-inflammatory drug (NSAID) treatment. Four patients received intravenous immunoglobulin and oral prednisone; one of these four patients also initially received high-dose methylprednisolone. All recovered with hospital stays ranging from two to six days. However, there is no definite causal relationship between these cases and vaccine administration.

The authors advised Primary care and ED physicians and healthcare providers to,

• Consider myocarditis as an etiology of chest pain in patients with recent COVID-19 mRNA vaccination.

• Elevated serum troponin, an abnormal ECG, and an abnormal cardiac MRI were seen in all cases.

• An evaluation for acute COVID-19 infection and past disease is recommended for all cases of myocarditis that occur after COVID-19 mRNA vaccination, as well as a comprehensive workup to exclude other infectious and non-infectious causes.

• The benefits of vaccination significantly exceed possible risks.

• Individuals and physicians are encouraged to follow the guidance of the CDC Advisory Committee on Immunization Practices.

• All cases of myocarditis with or without pericarditis occurring after COVID-19 vaccination should be promptly reported to VAERS.

Source:
https://pediatrics.aappublications.org/content/pediatrics/early/2021/06/04/peds.2021-052478.full.pdf
Dr. T●●●●z H●●●●●●i and 7 others like this18 shares
Like
Comment
Share